SIOUX CITY, Iowa (KCAU) — All across America, drug overdoses have been on a steady rise for the past several years and recently, law enforcement and hospitals in Sioux City have recorded an increase as well.
Anyone can overdose (OD) on controlled substances. However, local authorities told KCAU 9 one place where it’s rare to see ODs has recently experienced several in the last month. That place is the Woodbury County Jail.
The Woodbury County Jail administrator, Captain Todd Harlow, said there’s been an increase in people overdosing as they were being processed into the jail.
“Within the last month, we’ve had two that we’ve administered the Narcan. I just think fentanyl is just becoming a bigger problem,” said Cpt. Harlow.
The opioid fentanyl is a nationwide problem and currently local law enforcement are seeing an increase as well.
“Here in probably the last week, we came in contact with three people that were related to the fentanyl that’s been rampant here in Sioux City. Fentanyl is not like a normal drug in this area. Usually, you see methamphetamine or prescription drug use or marijuana, but fentanyl just seems to be it’s like a popular drug here right now,” said Iowa State Patrol (ISP) Trooper Karey Yaneff.
Sioux City Police Sergeant Thomas Gill said the department is seeing a typical amount of overdoses but an increase in fentanyl.
“Some of the more common drugs we see causing overdoses are methamphetamine, probably number one we’re seeing more fentanyl causing overdose,” said Sgt. Gill.
Sgt. Gill said officers responded to 36 drug overdoses in the last six months. After the officers get to the scene of an OD, they’ll administer Narcan, but the person will still need to go to the hospital. The biggest challenge for hospitals and law enforcement alike is that they’re not always sure about the drug causing the overdose.
“We don’t always know what people take, they’re not always honest, everybody tries to skate around what they did or are embarrassed about what happened we’ll try Narcan at first. And if that doesn’t reverse it, doesn’t cause the person to revive. We will then try other medications, we will try fluids, we’ll try different types of things just to see what we can do to flush the system,” said Lea Mathison, trauma program manager at MercyOne.
Sometimes, the person overdosing doesn’t always know what they’ve taken either.
“One that I’ve been involved in was a 17-year-old girl that thought she was taking something else, a pill. Turns out it was fentanyl, she overdosed. It took four doses of the Narcan to bring her back to life,” said Sgt. Gill.
Local law enforcement said it’s difficult to track fentanyl and do not have exact numbers, but they are looking for ways to stop the spread of the drug in the area.